Alert archive / Oregon / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Medford, OR

July 21, 2020Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Jul 21, 2020, 12:08 PM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 22, 2020, 11:00 AM PDT. It was in force for 12 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 12:08 PM PDT (19:08 UTC)
In effect from
Jul 22, 2020, 11:00 AM PDT
Expired
Jul 22, 2020, 11:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:49 PM PDTTSTM WND GST 4415 W Fields, ORMESONET STATION BQFO3 BASQUE HILLS.
Jul 22, 5:37 PM PDTTSTM WND GST 481 Ene Montague, CA
Jul 22, 5:43 PM PDTTSTM WND GST 4010 Ne Diamond, ORMESONET STATION RLFO3 RIDDLE MOUNTAIN.
Jul 22, 6:20 PM PDTTSTM WND GST 403 Se Drewsey, ORMESONET STATION OD129 2.5 SE DREWSEY (ODOT).
Jul 22, 6:39 PM PDTTSTM WND GST 445 E Burns, ORASOS STATION KBNO BURNS.
Jul 22, 10:43 PM PDTTSTM WND GST 476 N Wagontire, ORMESONET STATION WTFO3 WAGONTIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS86 KMFR 211908
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1208 PM PDT Tue Jul 21 2020

...Scattered Thunderstorms Expected Wednesday Afternoon and 
Evening...

.Low pressure moving into California is expected to combine with 
moisture and instability to produce scattered thunderstorms across 
portions of northern California and southern Oregon. Significant 
lightning is expected with these thunderstorms which is likely to 
result in new fire starts. Gusty outflow winds are also expected 
from some of the thunderstorms.

CAZ284-285-ORZ624-625-221400-
/O.UPG.KMFR.FW.A.0004.200722T1800Z-200723T0600Z/
/O.NEW.KMFR.FW.W.0004.200722T1800Z-200723T0600Z/
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
1208 PM PDT Tue Jul 21 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY FOR 
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 284 AND 285 
IN CALIFORNIA AND FIRE WEATHER ZONES 624 AND 625 IN OREGON...

The National Weather Service in Medford has issued a Red Flag 
Warning...which is in effect from 11 AM to 11 PM PDT Wednesday.
Therefore, the Fire Weather Watch has been upgraded to Red Flag 
Warning.

* Impacts: Scattered cloud to ground lightning combined with High
  Fire Danger is likely to result in a significant number of new
  fire starts. Gusty outflow thunderstorm winds are possible which
  could contribute to fire spread. While wetting rainfall is
  possible in some areas, other areas will get lightning with
  little or no rainfall. Therefore, initial attack resources could
  be overwhelmed and holdover fires are possible.

* Affected area: In Northern CA Fire Zones...284...285.
  In South Central OR Fire Zones...624...625.

* Thunderstorms: Scattered thunderstorms are expected.

* Wind: Gusty and erratic outflow wind gusts of 30 to 50 mph are 
  possible.

* View the hazard area in detail at: 
  https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Abundant lightning on existing dry fuels is expected to cause 
numerous new fire ignitions. Gusty and erratic outflow winds could 
result in significant fire growth.

&&

$$

CAZ280-281-221400-
/O.NEW.KMFR.FW.W.0004.200722T1800Z-200723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
1208 PM PDT Tue Jul 21 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280 AND
281 IN CALIFORNIA...

The National Weather Service in Medford has issued a Red Flag 
Warning...which is in effect from 11 AM to 11 PM PDT Wednesday.

* Impacts: Scattered cloud to ground lightning combined with High
  Fire Danger is likely to result in a significant number of new
  fire starts. Gusty outflow thunderstorm winds are possible which
  could contribute to fire spread. While wetting rainfall is
  possible in some areas, other areas will get lightning with
  little or no rainfall. Therefore, initial attack resources could
  be overwhelmed and holdover fires are possible.

* Affected area: In Northern CA Fire Zones...280...281.
  In Southwest OR Fire Zone....623.

* Thunderstorms: Scattered thunderstorms are expected.

* Wind: Gusty and erratic outflow wind gusts of 30 to 50 mph are 
  possible.

* View the hazard area in detail at: 
  https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Abundant lightning on existing dry fuels is expected to cause 
numerous new fire ignitions. Gusty and erratic outflow winds could 
result in significant fire growth.

&&

$$
BTL

Visit us at www.weather.gov/Medford
3 follow-up statements
145 
WWUS86 KMFR 220958
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
258 AM PDT Wed Jul 22 2020

...Scattered Thunderstorms This Afternoon and Evening...

.Low pressure moving into California is expected to combine with
moisture and instability to produce scattered thunderstorms across
portions of northern California and southern Oregon. Significant
lightning is expected with these thunderstorms which is likely to
result in new fire starts. Gusty outflow winds are also expected
from some of the thunderstorms.

CAZ280-281-284-285-ORZ624-625-222230-
/O.CON.KMFR.FW.W.0004.200722T1800Z-200723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
258 AM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR
FIRE WEATHER ZONES 280...281...284...285...624 AND 625...

* Impacts: Scattered cloud to ground lightning combined with high
  fire danger is likely to result in a significant number of new 
  fire starts. Gusty outflow thunderstorm winds are possible which 
  could contribute to fire spread. While wetting rainfall is 
  possible in some areas, other areas will get lightning with 
  little or no rainfall. Therefore, initial attack resources could 
  be overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA Fire Zones...280...281...284...285.
  In South Central OR Fire Zones...624...625.

* Thunderstorms: Scattered thunderstorms are expected. Coverage of
  storms will be greatest from zone 285 across the southeast
  portion of zone 624 into zone 625.

* Wind: Gusty and erratic outflow wind gusts of 30 to 50 mph are
possible.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$
DW

Visit us at www.weather.gov/Medford
525 
WWUS86 KMFR 222214
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
314 PM PDT Wed Jul 22 2020


CAZ280-281-284-285-ORZ624-625-230600-
/O.CON.KMFR.FW.W.0004.000000T0000Z-200723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
314 PM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...
281...284...285...624 AND 625...

* Impacts: Scattered cloud to ground lightning combined with high
  fire danger is likely to result in a significant number of new 
  fire starts. Gusty outflow thunderstorm winds are possible which 
  could contribute to fire spread. While wetting rainfall is 
  possible in some areas, other areas will get lightning with 
  little or no rainfall. Therefore, initial attack resources could 
  be overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA Fire Zones...280...281...284...285.
  In South Central OR Fire Zones...624...625.

* Thunderstorms: Scattered thunderstorms are expected. Coverage of
  storms is likely to be greatest from zone 285 across the
  southeast portion of zone 624 into zone 625, especially in the
  evening hours.

* Wind: Gusty and erratic outflow wind gusts of 40 to 60 mph are 
        possible.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$
BTL

Visit us at www.weather.gov/Medford
150 
WWUS86 KMFR 230537
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1037 PM PDT Wed Jul 22 2020

CAZ280-281-284-285-ORZ624-625-230645-
/O.EXP.KMFR.FW.W.0004.000000T0000Z-200723T0600Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Siskiyou County from the Cascade Mountains East and South to Mt
Shasta-Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
1037 PM PDT Wed Jul 22 2020

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 
280...281...284... 285...624 AND 625...

Thunderstorm activity has diminished after sunset, and although a
few isolated showers are possible in the next couple of hours,
conditions should be quiet overnight. Thus, the red flag warning
will be allowed to expire. 

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 21, 9:15 AM PDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 9:15 AM PDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
915 AM PDT Tue Jul 21 2020

.DISCUSSION...Current satellite imagery is showing the marine
layer push across Coos and coastal Douglas County with largely
clear skies elsewhere. In Medford at 8:15 AM, it was already 70
degrees, so our temperatures are going to be hot once again. Our
heat advisory continues through this evening. Please see the
NPWMFR for more details. We also may get a couple of thunderstorms
(isolated) south of the Siskiyou and east of the Cascades. This
is well-forecast, so no changes are needed in this update.

The main areas that we will be looking at will be the thunderstorm
potential for tomorrow, as well as taking a look at temperatures
as we look to rise again late this week. -Schaaf/Rogers

&&

.PREV DISCUSSION... /Issued 523 AM PDT Tue Jul 21 2020/

DISCUSSION...A weak but broad upper trough along the northern
California coast, and a dry cold front ahead of/associated with a
northern Pacific trough will be the main drivers of our short term
weather.

The forecast for the next week is largely consistent with the
previous issuance. Though, a focus was placed on increasing the
coverage and duration of coastal low clouds through Thursday
morning, and fine tuning the probability of both isolated late day
thunderstorms today and isolated to scattered coverage on
Wednesday. This includes a continued Fire Weather Watch
/PDXRFWMFR/ from late Wednesday morning through Wednesday evening
over eastern Siskiyou County, southeastern Klamath County, and
most of Modoc and Lake counties.

Some of the aforementioned consistent aspects include
temperatures, with another very hot day expected today for inland
locations. Highs will generally be 5 to 15 degrees above normal
with similar readings as occurred Monday afternoon. A dry cold
front will push into western Oregon on Wednesday, then east of our
area by Thursday morning. As a result, temperatures will be
closer to normal during the remainder of this week.

Breaks in the coastal stratus are expected this afternoon, then the
mid-level onshore flow with the front will bring a longer duration
of stratus/less clearing during Wednesday afternoon with farther
inland extent from late this evening through Wednesday into
Thursday morning.

Instability, available amounts of mid-level moisture, and the
strength of mid-level steering flow all still look to be greater
on Wednesday afternoon than this afternoon. But, thunderstorms in
our area on both days look to be largely restricted to northern
California and south central Oregon...Siskiyou, Modoc, Klamath,
and Lake Counties. The bulk of model solutions continue to show
the most favorable conditions for thunderstorm development on both
days over central and eastern Siskiyou County across southeastern
Klamath County, Modoc County, and Lake County. Isolated
thunderstorms this afternoon will be very slow moving (mainly
driven by a south wind at 5 mph becoming a west wind at 5 mph in
the evening) with many of the storms likely remaining anchored to
the higher terrain.

There is better model agreement on storm location this afternoon,
which largely supports the inherited forecast. Meanwhile, there
is higher uncertainty related to the inland extent reached by the
dry cold front by the time that peak heating approaches on
Wednesday. The 00Z and 06Z GFS data sets are among the slowest
solutions, which would suggests some possibility of a few storms
developing late Wednesday farther north and west in Siskiyou
County. Another aspect not supported by the other models, but
worth mentioning and monitoring is that the very recently arrived
06Z GFS nudges a pocket of that farther west and north instability
on Wednesday evening from north central Siskiyou County across
far southeast Jackson County, near Pilot Rock and Parker Mountain.
What is most likely on Wednesday is a focus for activity on Modoc
and Lake Counties with a west-southwest to west steering flow of 5
to 15 mph.

The dry front will push this region of instability east of our
area on Thursday afternoon, although the remnants of the front
itself could help isolated thunderstorms develop along it, over
far eastern Lake County. A much drier air mass at mid-levels will
be in place behind the front. The air mass is likely to remain
stable at least through the weekend with a persistent trough over
western Canada.

Another strong warming trend is possible early next week, and
along with it may come the next concern for thunderstorm
development.

AVIATION...For the 21/06Z TAF Cycle...The stratus is covering all
of the coastal waters and inland over the Coquille Basin. A repeat
of the burning off of the stratus to just offshore will return this
afternoon. Gusty winds are likely mainly from Cape Blanco north
along the coast and just offshore. Winds south of Cape Blanco at
the coast are not expected to be as strong, but it will still be
rather windy just offshore.

Elsewhere, VFR conditions are expected through the TAF period. Gusty
winds are possible late in the afternoon and evening at Roseburg and
Klamath Falls. Breezy winds are also possible in Medford in the same
e time period.

The main concern will be isolated thunderstorms in northern
California into southern Klamath and Lake counties Tuesday afternoon
into early Tuesday evening with gusty and erratic winds near any
storms. -Petrucelli

MARINE...Updated 200 AM PDT Tuesday, 21 July 2020...The thermal
trough will remain in place resulting in moderate north winds,
especially offshore and south of Cape Blanco to around Gold Beach
through tonight. The continued northerly fetch of winds will keep
seas elevated and hovering right around Small Craft Advisory
criteria through Wednesday evening with small craft conditions
likely to be mainly confined to south of Cape Blanco by this
evening. Winds will remain comparatively lower near the coast south
of Gold Beach.

Winds will diminish briefly as the thermal trough weakens Wednesday
night into Thursday morning, then is expected to strengthen again
Thursday afternoon with at least small craft conditions south of
Cape Blanco and possibly hazardous seas conditions from around Gold
Beach south and beyond 5 nm from shore. Winds are expected to
strengthen further with gales possible towards the end of the week
and possibly lasting into next weekend. North winds will remain
highest during the afternoons/evenings. -Petrucelli

FIRE WEATHER...Updated 800 PM PDT Monday 20 July 2020...Overnight
into early Tuesday morning humidity recoveries will be poor to
moderate again over the mountains over Siskiyou and Modoc counties
as well as far southwest Oregon.

Moisture and instability will increase Tuesday as an upper level
low moves onshore to our south. Isolated thunderstorms are
expected across the mountains of northern California with a few
developing farther north into fire zones 624/625. Scattered
coverage is not expected. By Wednesday, conditions will be
sufficient for scattered storms in roughly the same areas, and a
fire weather watch for abundant lightning on dry fuels is in
effect. See PDXRFWMFR for details. Temperatures will be
closer to normal during the latter portion of the week.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Wednesday morning through Wednesday
     evening for ORZ624-625.
     Heat Advisory until 8 PM PDT this evening for ORZ024-026.

CA...Fire Weather Watch from Wednesday morning through Wednesday
     evening for CAZ284-285.
     Heat Advisory until 8 PM PDT this evening for CAZ080-081.

Pacific Coastal Waters...Small Craft Advisory until 8 PM PDT this evening for
     PZZ350-356-370-376.
     Hazardous Seas Warning from noon today to 5 AM PDT Wednesday for
     PZZ356-376.

Nearby

Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.